Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 90, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 15, 2024, 9:37 PM CDT for Laclede County, Texas County, Wright County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2024, 9:37 PM CDT (02:37 UTC)
- Expired
- Aug 16, 2024, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laclede County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2558 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.6
The text
As transmitted.
452
WGUS53 KSGF 160237
FFWSGF
MOC105-215-229-160830-
/O.NEW.KSGF.FF.W.0090.240816T0237Z-240816T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
937 PM CDT Thu Aug 15 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Western Texas County in south central Missouri...
Southeastern Laclede County in southwestern Missouri...
Wright County in southwestern Missouri...
* Until 330 AM CDT.
* At 937 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mountain Grove, Houston, Cabool, Mansfield, Norwood, Hartville,
Morgan, Dawson, Huggins, Plato, Twin Bridges, Graff, Manes,
Bendavis, Lynchburg, Competition, Success, Roby, Bucyrus, Simmons,
Odin, Grovespring, Elk Creek, Hazelton and Solo.
This includes the following low water crossings...
Wolf Creek at Highway AB, Little Piney River at Union Road,
Whetstone Creek at Owens Road, Beaver Creek at Crewes Ford Road,
Elk Creek at Highway Z, Rock Creek at Rock Creek Road and Big
Piney River at Cleveland Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3712 9268 3713 9268 3715 9268 3717 9268
3719 9268 3723 9268 3726 9268 3756 9268
3755 9225 3755 9197 3706 9190 3706 9225
3707 9268
FLASH FLOOD...RADAR INDICATED
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:19 PM CDT, 3 hours 18 minutes earlier. Its key messages:
- Heat index values reaching 100-110 degrees today. Heat Advisory in effect from 12pm-9pm today.
- Slight (2 out of 5) risk for severe thunderstorms this afternoon through tonight. Damaging wind and large hail are the main severe weather risks (15% SPC risk), with tornadoes being a lower, but nonzero risk (<=2% SPC risk).
- 40-70% chance for scattered showers and thunderstorms late Friday into early Saturday, with a marginal risk for severe storms.
Area forecast discussion, Aug 15, 6:19 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Aug 15 2024
.KEY MESSAGES...
- Heat index values reaching 100-110 degrees today. Heat
Advisory in effect from 12pm-9pm today.
- Slight (2 out of 5) risk for severe thunderstorms this
afternoon through tonight. Damaging wind and large hail are
the main severe weather risks (15% SPC risk), with tornadoes
being a lower, but nonzero risk (<=2% SPC risk).
- 40-70% chance for scattered showers and thunderstorms late
Friday into early Saturday, with a marginal risk for severe
storms.
&&
.MESOSCALE...
Issued at 300 PM CDT Thu Aug 15 2024
Slight risk for severe thunderstorms this afternoon and tonight:
Between the last update and now, destabilization of the airmass
has been progressing quicker than models anticipated, which is
what we were originally thinking would happen. What's left of
the cold pool has set up an E-W oriented temperature gradient
just south of Springfield (90 F in Branson and 80 F north of
Springfield). Sfc obs do note some weak convergence along this
boundary the extends SW into extreme NE OK and SE KS. Indeed,
some showers are beginning to develop along this weak
convergence line and are beginning to move into our CWA.
With the cold pool and cloud cover slowly eroding, weak
convergence still evident, and temperatures and dewpoints
already almost fully recovered, latest thinking is that isolated
to scattered thunderstorm development will occur along and SE of
I-44 within the 4-7 PM timeframe. Latest CAMs suggest the
higher coverage will still be east of Springfield where MLCAPE
and deep-layer shear are slightly more favorable (3000-4000 J/kg
MLCAPE and 25-35 kts 0-6 km bulk shear). That being said,
thunderstorms will be possible (30-50% chance) along and south
of I-44 as far west as extreme SE KS. After 9 PM or so, the
forecast diverges. The HRRR/RAP increases coverage and training
of storms along the same boundary (along I-44) before the
scattered line drops SE out of our area after 3 AM. Other CAMs
suggest storms in northern MO to grow into a line and drop S
into the area. Either solution, thunderstorm coverage and
chances for much of the area will be highest between 8 PM and 3
AM.
As for hazards, they still remain largely unchanged at this
time. Deep-layer shear at 25-35 kts is still expected to be
marginal, and 0-3 km SRH is low at 50-100 kts. This will
favor mainly multicell clusters with damaging winds up to 60
mph and hail up to quarter size given 6-7 C/km mid-level lapse
rates and a moist layer above an inverted V near-surface
sounding profile. However, any perturbation in this shear could
support a supercell or two (indeed the supercell composite
parameter is at 4-10. Given weak flow producing <25 kts of
storm-relative inflow and HREF model soundings showing high RH
all the way through 600 mb, any supercell will likely be mini.
This will bring a very low risk for tornadoes, especially out
east where dewpoints will be higher and surface winds more S'ly,
as well as the higher possibility for storm-to-storm
interactions.
A flash flooding hazard still exists, generally east of
Springfield. With the line of storms forecasted to be oriented
largely E-W, and shear vectors/mean wind being W'ly, training
storms look increasingly likely, especially if storms do
initiate during the afternoon and last through the night. Even
in shorter periods of training, PWATs in the 1.75-2.00" range
and a deep moist layer will make these storms efficient rainfall
producers. The eastern Ozarks will especially be under the gun
with recent rainfall received there. Many areas east of
Springfield will receive up to an inch of rain under any
thunderstorm. Training storms could give areas of 1-2" of rain
with localized amounts up to 4-6" east of Springfield (30-50%
chance). The 12Z HREF LPMMs have a bullseye over
Texas/Wright/Webster counties, but the highest totals could set
up anywhere east of Springfield.
Trends will continue to be monitored and communicated
accordingly.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 300 PM CDT Thu Aug 15 2024
The outflow-induced cooler air this morning is quickly
overturning to higher temperatures and dewpoints. As such, the
Heat Advisory is continuing, with some obs along and south of
I-44 already at 100-110 F Heat Index values. The advisory will
be allowed to expire at 9 PM. There are areas north of the
advisory that are hitting advisory criteria, but given the
short-fused nature of the advisory, have not issued to the
north. Please just be wary and cautious of heat when outside,
even if not in an advisory. Otherwise, lows will be mild in the
upper 60s to lower 70s tonight.
Highs Friday will also be quite hot in the middle to upper 90s
(higher temperatures toward the MO/KS and MO/AR borders). These
will produce Heat Index values up to just below 105 F, however,
cloud cover from overnight convection is still uncertain, and
therefore a Heat Advisory will not be issued yet. But be aware
again, that temperatures will be hot and humid along our state
borders.
40-70% chance of thunderstorms Friday evening and night:
The cold front forcing storms tonight will stall somewhere
across the area Friday into Saturday. The current WPC forecast
has it sitting along the I-44 corridor. NW'ly flow aloft will be
in place as well. The boundary along with subtle shortwave
energy aloft will be the focus for additional showers and
thunderstorms Friday evening into the overnight hours. With
SBCAPE at 1000-2000 J/kg during the afternoon/evening, scattered
thunderstorm development is possible, but the main focus is
overnight. After 8-10 PM, the right entrance region of a 300 mb
jet streak, nose of a 25-30 kt low-level jet overtop the surface
boundary, 7-8 C/km mid-level lapse rates, and 1000-1500 J/kg of
MUCAPE will support numerous thunderstorms during the overnight
hours across SE KS and extreme SW MO. With these parameters,
isolated instances of 60 mph wind gusts and hail up to the size
of quarters are possible (5% SPC risk). Additionally, shear
vectors and the mean wind will be parallel to the surface
boundary which could promote training of storms, introducing a
marginal flash flooding threat as well.
Lows will be in the middle to upper 60s Friday night.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 300 PM CDT Thu Aug 15 2024
With the pattern of an amplified ridge to the west and an
amplified trough to the east persisting into the long term,
NW'ly flow will dominate and a NNW-SSE quasi-stationary boundary
will set up to our west. This pattern could bring chances for
more nocturnal showers and thunderstorms with any source of lift
that occurs, whether that be a shortwave rounding the ridge or a
low-level jet overlapping the stationary boundary. These chances
would be highly mesoscale, so long range global models will not
capture precipitation chances well. With that being said, there
are 15-25% chances for showers and thunderstorms Saturday night,
Sunday night, and Tuesday night. Do not be surprised if these
chances increase as medium/short range models start to come into
play.
Other than chances for nocturnal rainfall, the weather will be
quite seasonable and calm in the long term. Highs will be in the
80s (lower 80s toward central MO) with lows in the mid-50s
(eastern Ozarks) to mid-60s (MO/KS border).
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 619 PM CDT Thu Aug 15 2024
Several areas of convection are developing across the region
early this evening, from outflow from overnight convection and
a cold front moving across the region from western Kansas and
Oklahoma into Missouri. The better convection will be across far
southern Missouri and the eastern Ozarks this evening. KBBG
will have the best potential of being affected with the evening
hours convections and could linger into the overnight hours.
Isolated to scattered storms will be possible this evening into
the early overnight hours at the KJLN and KSGF sites but do not
have as high confidence in coverage and chances for those sites.
Any storms that develop will have the potential for gusty winds
and small hail and locally brief heavy rainfall lowering flight
categories briefly.
Additional storm chances will return Friday evening and night
just after this TAF period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ097-101.
MO...Heat Advisory until 9 PM CDT this evening for MOZ077-079>082-
088>097-101>106.
&&
MESOSCALE...Price
SHORT TERM...Price
LONG TERM...Price
AVIATION...WiseHazardous weather outlook, Aug 15, 8:37 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Springfield MO 837 PM CDT Thu Aug 15 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 837 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Slight hail risk. Slight thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will continue to develop and move southeast mainly along and southeast of Interstate 44 the rest of this evening into tonight ending from northwest to southeast overnight. A risk for strong to severe storms will continue the next few hours then the risk will decrease into the overnight hours. A few strong storms will still be possible across portions of far south central Missouri tonight. The main risks will be hail to the size of quarters, damaging winds gusts to 60 mph, and locally heavy rainfall which could lead to a localized flooding where multiple storms can track over the same locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat Index values may reach 95 to 105 Friday. There is a 40 to 70 percent chance of thunderstorms Friday afternoon into early Saturday. Some of these storms may be strong to severe. The best coverage will be in extreme southeast Kansas and extreme southwest Missouri during the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for far southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Aug 15, 7:29 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
729 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Hail Decaturville 37.91N 92.70W
08/15/2024 M1.75 Inch Camden MO Public
&&
EWLocal storm report, Aug 15, 7:47 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
747 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 3 N Roby 37.56N 92.14W
08/15/2024 E0.88 Inch Texas MO Trained Spotter
&&
EWLocal storm report, Aug 15, 8:23 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
823 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tstm Wnd Gst Iberia 38.09N 92.29W
08/15/2024 M65 MPH Miller MO Fire Dept/Rescue
Measured 65 mph winds in Iberia.
&&
EWLocal storm report, Aug 15, 8:39 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
839 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Tstm Wnd Gst Republic 37.12N 93.47W
08/15/2024 E60 MPH Greene MO Fire Dept/Rescue
Multiple reports of 60 mph winds were
reported in the Republic, MO area.
&&
EWLocal storm report, Aug 15, 9:20 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
920 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 2 NNW Decaturville 37.94N 92.71W
08/15/2024 M3.25 Inch Camden MO Public
Picture with ruler of a hail stone which was
3.25 inches long and 1.5 inches wide.
&&
EWLocal storm report, Aug 15, 9:28 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
928 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 4 NNE Battlefield 37.17N 93.35W
08/15/2024 Greene MO NWS Employee
12 to 14 inch tree downed.
&&
EWThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 49 min |
| Aug 15, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 42 min |
| Aug 15, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster, Wright | 53 min |
| Aug 15, 7:58 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 47 min |
| Aug 15, 8:16 PM CDT | Areal Flood Advisory | SGF | Laclede, Wright | 81 min |
| Aug 15, 8:22 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 53 min |
| Aug 15, 8:40 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 65 min |
| Aug 15, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Webster, Wright | 45 min |
| Aug 15, 9:34 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 41 min |
| Aug 15, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| Aug 16, 1:27 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Laclede, Pulaski, Texas, Wright | 15 hr |
| Aug 16, 1:38 AM CDT | Flash Flood Warning | SGF | Webster | 6 hr |
| Aug 16, 2:19 AM CDT | Flash Flood Warning | SGF | Texas, Wright | 6 hr |
| Aug 16, 10:18 AM CDT | Areal Flood Warning | SGF | Douglas, Ozark | 6 hr |
| Aug 16, 2:31 PM CDT | River Flood Warning | SGF | Shannon | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.